Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 105, NWS Sioux Falls, SD

June 20, 2002Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2002, 8:27 PM CDT for Plymouth County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2002, 8:27 PM CDT (01:27 UTC)
Expired
Jun 20, 2002, 9:00 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Plymouth County, IA

The radar

The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 8:30 PM CDTHail 0.75Le Mars, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1337 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1609 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 210127
SVRFSD
IAC149-210200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
826 PM CDT THU JUN 20 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA

* UNTIL 900 PM CDT

* AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF REMSEN...OR ABOUT 8 MILES
  SOUTHEAST OF LE MARS...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REMSEN AND OYENS AROUND 840 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4268 9622 4263 9589 4291 9585 4292 9608

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:35 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 20, 3:35 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT THU JUN 20 2002

FIRST BAND OF SHWRS/TSTMS ASSCD WITH MID LVL WRM ADV MOVG NWD THRU
FAR NRN CWA ATTM. EXPCT TSTMS TO FIRE IN NEB WITH STG E/W BOUNDARY
THIS EVE AND JUICY AIR FEEDING NWD FM CNTRL PLAINS ON NOCTURNAL JET.
THESE TSTMS SHOULD SPRD NEWD OVR MUCH OF CWA LATER TNGT. EXPCT
NORMAL DIURNAL PATTERN FOR FRI WITH LINGERING STUFF IN MRNG...AND
REDLVMPT IN AFTN AS WMFNT WILL STILL BE IN AREA AND AIR MASS SHOULD
NOT BE CAPPED OFF YET. EXPCT BOUNDARY TO LIFT N FRI NGT AND SAT WITH
LINGERING CHC TSTMS IN FAR NRN CWA SAT INTO SUN. NEXT WAVE SHOULD
PROGRESS SEWD OVR CWA SUN NGT WITH CHC TSTMS. IT STARTS TO GET MORE
FUZZY MON INTO TUE...SO WILL BASICALLY BROADBRUSH A CHC TSTMS. KEPT
DRY FOR WED INTO THU...AS MRF CHC PRECIP FOR THU LOOKS SUSPICIOUS IN
UPR RDG. SUMMERLIKE HUMIDITY AND WARMTH EXPCD THRU FCST PERIOD.

.FSD...NONE
RSR

In the hours before

Local storm report, Jun 20, 3:32 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
332 PM CDT THU JUN 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    HUDSON                    SD   1 INCH HAIL
06/19/02   LINCOLN                        REPORTED BY PUBLIC.

0850 PM    4 SW ROCK VLY             IA   1 INCH HAIL
06/19/02   SIOUX

0850 PM    4 SW ROCK VLY             IA   50 MPH TSTM GUST
06/19/02   SIOUX

0925 PM    2 S GEORGE                IA   .75 INCH HAIL
06/19/02   LYON

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:56 PM CDTSevere Thunderstorm WarningFSDWoodbury34 min
Jun 20, 9:05 PM CDTTornado WarningFSDWoodbury25 min
Jun 20, 9:41 PM CDTFlash Flood WarningFSDWoodbury49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.